RICHMOND, Va. -- Amid a local and national opioid crisis, the Virginia Department of Health held Narcan training events throughout the region on Tuesday for International Overdose Awareness Day, educating people on how to administer the life-saving drug
Daily Planet Health Services held that training outside their building in Richmond's downtown Tuesday.
Jordan Siebert, Peer Recovery Specialist, was one of several team members training community members who stopped by the simple steps of administering Narcan.
"I put it in their nose all the way up to my fingers and I press this button," said Siebert amid training. "I can maybe wait a beat to see whether or not that works. More than likely I'm going to continue rescue breaths and compressions."
A recovering addict herself, Siebert now works with Daily Planet, the same place where she sought help in 2016.
"I started to use when I was 11 years old," said Siebert.
She said her addiction started with alcohol and marijuana but advanced to heroin at the age of 15.
"I would’ve done anything like I didn’t have to know what it was. I would’ve tried anything. And I put myself into some awful positions because of it," Siebert said.
"February of 2016 I was in a place I never thought I'd be, right? Like I didn’t have a home of my own, I didn’t have family anymore, I didn’t have anywhere I could run to. And this is where I came to get a lot of that support," said Siebert.
Siebert was now using her experience with addiction to help others with their addictions.
On Tuesday, Siebert and the team with Daily Planet hoped to educate people in the community, even those not battling addiction, to eliminate the stigma and learn to use Narcan.
"That’s my hope because I am sick and tired of losing people for no reason. It’s pointless. There’s no reason someone should die of this disease. None," Siebert said. "I can’t revive myself if I have overdosed. I need someone else who's going to revive me. That someone may be you."
Adding that she'd administered the drug to a man who was overdosing outside their building downtown a couple of weeks ago.
"I noticed someone who was unconscious and I second-guessed myself literally the entire time. I thought he was probably unconscious for some other reason but I kept with the protocol including Narcan, and that is what revived him," Siebert said.
Sharon Gatewood, Pharmacist with Daily Planet, said when someone is overdosing, minutes matter.
"It’s extremely important. No more than five minutes, brain damage can begin," said Gatewood.
She said that the quick use of Narcan could help to reverse the effects.
"You may need several doses to keep them revived or to revive them, but it’s extremely effective. But it’s a temporary solution because it only lasts about 30 to 90 minutes," Gatewood said.
She added that that was why it was important to also call emergency and medical professionals.
On Tuesday, CBS 6 Reporter Shannon Lilly also got in on the training. No prescription is needed for the drug and the process is simple.
"You notice that this person is not responding, you’ve tried talking to them they’re not waking up," said Lilly after undergoing the training. "That’s when you can try the sternum rub, where you’re using your fist to rub over their chest. If they still don’t wake up you want to call 911. Then you can put this CPR shield over their mouth, you breathe twice into their mouth. Then you can use the Narcan nasal spray, put it all the way up their nose, and you can dispense the entire spray up their nose."
According to the VDH, in 2020, 430 people died of a drug overdose. across Chesterfield, Hanover, Henrico and Richmond. The CDC also documented overdose deaths in the state had skyrocketed from 1,564 deaths in January 2020 to 2,249 deaths in January 2021.